From Wisconsin, USA:
My friend,who was diagnosed with type 1 when she was 16, is now 51 and starting to go through menopause. She is on Humalog and Lantus. She has been having extreme lows in the morning, the last one causing convulsions and glucagon had to be administered. This is the second time in two weeks that her husband has had to use the glucagon. She has tried cutting back on her Lantus, and still has lows in the morning. She has just recently begun to to split her dose between morning and evening. Can the lows be from her entering menopause much like a hormonal type deal? She has asked her care provider but gets no answer. Is there something else she should be trying to prevent these morning lows?
It is known that some women have changing insulin requirements during the menstrual cycle because estrogen and progesterone are known to cause some degree of insulin resistance. When a woman goes through menopause, they do not make estrogen or progesterone any more and they may see a decrease in their insulin requirements. The amount of decrease in insulin dosing is variable with some women not needing to make significant changes. However, it is also known that patients with type 1 diabetes may lose their ability to sense low blood sugars over time; a condition known as hypoglycemia unawareness. This becomes more frequent in patients with a history of frequent lows previously. Your friend's physician needs to work with her to aggressively prevent these lows as there is evidence to suggest that preventing the occurrence of the low sugars allows for return of some hypoglycemia symptoms that would be protective. My recommendation would be for her to get real aggressive with preventing lows and seek guidance from her physician on how to do this. I would even consider other forms of insulin therapy that might allow for avoidance of the lows.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.